Saturday

Side Effects

I have been taking Dasatinib 100 mg a day since Thursday, November 9th at about 11 PM.

The next morning I awoke with a headache. Not a migraine, but a headache, as though someone had smacked me in the forehead with a lightweight frying pan or as if I were having a sinus headache. It was definitely felt in the forehead. Also had that feeling of walking around in a fog. Since I was not allowed to take pain meds at that time, all I could do was apply ice packs and massage my head.

I had contacted the neurologist who had previously treated me for seizures and classic migraines. He said do NOT take my migraine medicine (Imitrex) for this type of headache. Finally, out of desperation I cut up my Lidocaine patches and put them all over my face! (please note: I have never had any side effects from these).

By Saturday, my arthritis pain was full force, and by Sunday, it was very difficult for me to walk. That night I didn't take the Dasatinib, but instead took my Tylenol and Aleve that day and the next.

After the nurse called me (I had left a message on Friday about the headache) on Monday afternoon, I agreed to re-start the Dasatinib, which I did on Tuesday evening. The next morning the headache was back, but not nearly so bad. Arthritis was okay. I think perhaps, the anti-inflammatory effect of the Aleve stays in the body a little bit.

Saw my Rheumatologist the next day, Thursday. He said it was okay for me take my regular pain meds, and that is a big relief. He examined my liver scan and pointed out to me that the concerns about liver damages was unwarranted, as it is my biliary tract that is messed up, not the part of the liver that gets in trouble from too much Tylenol. He explained very clearly, and after looking facts up on the internet, I find he is correct. Why the heck no one picked up on this before pisses me off! Why does the Rheumatologist figure this out instead of the Gastroenterologist and Hepatologist I've seen the last two years?

So, with the exception of the two days I did not take the Dasatinib, it has been ten days since I began.

New symptoms today are rash and diarrhea. I'm not concerned about the diarrhea as I can take Loperamide for it. I had it that first day and it was effective. It's the rash that I am starting to wonder about. When I researched it on the web, the Dasatinib site says it is one of the side effects. Though it is not one of the severe side effects that you need to consider an emergency. So, I then researched further and found an interesting article that said those who experience rash while taking this type of drug are proven to have the best anti-cancer reactions. I hope I am explaining it right... In other words, the medicine is working.

The rash seems minor at the moment. There are a bunch of very tiny firm bumps, as though my hair follicles are just about to pop out a hair. They are located on my upper back and shoulders, down the top of my humerus and, frustratingly, on my jaw line, and cheeks. See the pic on right? Not too bad. Posting pic for documentation and possible comparison later on.

And, yes, they feel itchy! I started to scratch on my arm last night and that is when I discovered them. So, I stopped immediately and put an ice pack on my arm as where I had scratched was all red looking. Today, my cheeks are red, too. But, I haven't scratched them.            

I have asked Kats to bring me some Benedryl (aka Diphenhydramine). Hopefully, that will take care of the itching. I see Dr. Wong, the Hematologist (Oncologist) on Tuesday. If it gets worse, I will put in a call to whomever is on duty this weekend.

The most bothersome side effect noticed yesterday and today is an increase in what is called Right Upper Quadrant pain (RUQ). This is the area where most people experience pain if they are having gall bladder problems or pancreas problems. It is located above the waist and below the rib cage on the right side of the body. Since I have no gallbladder, I know it's not that. However, I have a long history of Acute Pancreatitis and then once that was resolved, Chronic Pancreatitis, which has been very mild to nothing for about 5 years meaning the pain has been minimal or non-existent during that time. Even these last two years when my alkaline phosphatase and GGT were climbing above normal.

2 comments:

  1. Hi,
    Glad to hear your treatment is working! Sorry about the side effects. The rash would drive me nuts! I mailed your Zebra out Friday, I think, can't remember...but it's on it's way. Karalyn wanted to keep it, the little boogie!

    ReplyDelete
  2. I now have some Benedryl to keep the itchiness at bay. It wasn't too bad in the first place. I just don't want to give it a chance to get worse. I don't want to start scratching it and make it worse! Thanks for the zebra. If Karalyn ever wants to keep one of the cards I like it's okay by me. Hugs...

    ReplyDelete

I love your comments! I will approve and respond as soon as possible. Thank you for posting them.

I'm sorry that Anonymous comments are no longer accepted. I've gotten too many spammers that way. If you would like to comment directly my profile provides a way to do that.